0
Abstract: Case Reports |

PROPYLTHIOURACIL-INDUCED DIFFUSE ALVEOLAR HEMORRHAGE FREE TO VIEW

Ashgan A. Elshinawy, DO; Saima Khan, MD*
Author and Funding Information

Saint Peter’s University Hospital, New Brunswick, NJ


Chest


Chest. 2007;132(4_MeetingAbstracts):687a. doi:10.1378/chest.132.4_MeetingAbstracts.687a
Text Size: A A A
Published online

INTRODUCTION:Propylthiouracil (PTU), a drug used to treat hyperthyroidism, has been implicated as a relatively uncommon cause of diffuse alveolar hemorrhage (DAH) with positive antineutrophil cytoplasmic antibody (ANCA) and capillaritis. We describe a case of a patient treated with PTU who developed DAH without evidence of capillaritis. This is the only second reported case of PTU-related alveolar hemorrhage with negative serologic markers and the lack of capillaritis. This case is presented to familiarize both primary care physicians as well as specialists in endocrinology and pulmonology with the potential lung toxicity of this drug.

CASE PRESENTATION:A 36 year old female with history of asthma and hyperthyroidism treated with PTU for five years presented with subacute exertional dyspnea, productive cough and fever. She did not have hemoptysis. Chest x-ray showed multiple bilateral infiltrates. She was empirically treated for community acquired pneumonia. However her cough and fever did not resolve. CT scan of the chest revealed diffuse bilateral infiltrates. Microbiologic and rheumatologic evaluations including angiotensin converting enzyme (ACE), complement levels, and ANCA were negative, with the exception of a positive ANA (1:640 titer). An echocardiogram was negative for a pericardial effusion or valvulopathy. Subsequently bronchoscopy and VATS were performed which showed diffuse alveolar hemorrhage. PTU was discontinued as it was suspected to be the cause of her alveolar hemorrhage. Thereafter the patient improved clinically and she was sent home on supplemental oxygen with advice not to resume PTU and to follow up for radioiodine ablation for her hyperthyroidism. Unfortunately, she resumed PTU on her own and she returned to the hospital four days later with similar but more severe respiratory symptoms and hypoxemia. CT scan of the chest showed worsened diffuse bilateral infiltrates. Once again, PTU was discontinued and she was started on high dose intravenous steroids and her clinical status quickly improved. Repeat imaging done one week later showed marked improvement, and she no longer required supplemental oxygen.

DISCUSSIONS:PTU is a rare cause of drug-induced vasculitis. There are ten other case reports in the literature that describe PTU-induced alveolar hemorrhage. Nine of the ten cases were ANCA positive. We are presenting the second case report of ANCA-negative DAH secondary to PTU therapy. Our patient developed DAH after several years of PTU treatment. Although it is difficult to prove the causal relationship between PTU and alveolar hemorrhage, it is supported by the following findings in our case: First, the patient improved dramatically after PTU was discontinued. Second, the symptoms came back in a more severe form after patient rechallenged herself with PTU. Finally, significant clinical and radiological improvement were observed after PTU therapy was stopped and systemic steroids were given.

CONCLUSION:This case highlights that diffuse alveolar hemorrhage should be considered as a potential side effect of PTU even if serologies, including ANCA, are negative. This form of lung toxicity should still be suspected even after a few years of therapy with this drug. As with any other drug-induced lung disease, early recognition of the diagnosis and discontinuation of the suspected drug are essential for the treatment and prevention of pulmonary-related morbidity and mortality.

DISCLOSURE:Saima Khan, None.

Monday, October 22, 2007

4:15 PM - 5:45 PM

References

Hadjiangelis NP, Harkin TJ. Propylthiouracil-related diffuse alveolar hemorrhage with negative serologies and without capillaritis.Respir Med2007;101(4):865-7.
 
Dhillon SS, Singh D, Doe N, et al. Diffuse alveolar hemorrhage and pulmonary capillaritis due to propylthiouracil.Chest1999;116(5):1485-8.
 

Figures

Tables

References

Hadjiangelis NP, Harkin TJ. Propylthiouracil-related diffuse alveolar hemorrhage with negative serologies and without capillaritis.Respir Med2007;101(4):865-7.
 
Dhillon SS, Singh D, Doe N, et al. Diffuse alveolar hemorrhage and pulmonary capillaritis due to propylthiouracil.Chest1999;116(5):1485-8.
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543